E. cuniculi can cause febrile illness after transplant

February 19, 2014
<i>E. cuniculi</i> can cause febrile illness after transplant

(HealthDay)—Solid organ transplant recipients who become febrile weeks after transplantation may have acquired microsporidiosis from Encephalitozoon cuniculi, according to a case series published in the Feb. 18 issue of the Annals of Internal Medicine.

Susan N. Hocevar, M.D., from the U.S. Centers for Disease Control and Prevention in Atlanta, and colleagues describe three cases of among solid from a common donor. The authors sought to confirm the source of the illness, assess risk factors, and provide therapy recommendations for recipients.

The researchers note that three recipients of kidneys and lungs from the deceased donor became ill with fever seven to 10 weeks after the transplant. In each recipient, urine culture, serologic, and testing were positive for E. cuniculi genotype III. In all recipients, the organism was also recognized in biopsy or autopsy specimens. The donor also tested positive for E. cuniculi. Albendazole was given to the surviving recipients for treatment. Factors for suspected E. cuniculi infection were not identified on donor assessment.

"Microsporidiosis is now recognized as an emerging transplant-associated disease and should be considered in febrile transplant recipients when tests for routinely encountered agents are unrevealing," the authors conclude.

Explore further: Low levels of donor-specific antibodies increase risks for transplant recipients

More information: Full Text (subscription or payment may be required)

Related Stories

US organ transplant patient dies of rabies

March 15, 2013

A person in the northeastern state of Maryland who recently died of rabies was found to have contracted the illness from an organ transplant done over a year ago, US health officials said Friday.

Roundworm infections threaten organ recipients

April 11, 2013

(HealthDay)—Three people who received transplant organs in 2012 from the same 24-year-old donor got more than they bargained for: Each developed a severe roundworm infection, U.S. health officials reported Thursday.

Stopping transplant drugs before conception benefits fetus

October 23, 2013

Research suggests that fetal exposure to mycophenolic acid products (MPA)—which are drugs taken by transplant recipients to prevent rejection—may increase the risk of birth defects and spontaneous abortions. Results of ...

Recommended for you


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.